RODNEY K. KUSUMI, M.D.; JOSEPH F. PLOUFFE, M.D.; ROBERT H. WYATT, M.D.; ROBERT J. FASS, M.D.
KUSUMI RK, PLOUFFE JF, WYATT RH, FASS RJ. Central Nervous System Toxicity Associated with Metronidazole Therapy. Ann Intern Med. 1980;93:59-60. doi: 10.7326/0003-4819-93-1-59
Download citation file:
Published: Ann Intern Med. 1980;93(1_Part_1):59-60.
Metronidazole is a nitroimidazole compound best known as an antimicrobial agent for treating infections caused by susceptible protozoa and anaerobic bacteria. Neurologic side effects attributed to metronidazole include convulsions (1) and sensory polyneuropathy (2-4). We describe here the occurrence of encephalopathy, cerebellar dysfunction with ataxia, and sensory neuropathy associated with high-dose metronidazole therapy.
A 45-year-old woman underwent a right radical mastectomy in 1965 for breast carcinoma. She subsequently received radiation therapy and chemotherapy with cyclophosphamide and 5-fluorouracil. She did well until June 1978 when she developed a draining chest-wall lesion secondary to radiation necrosis. A pedicle flap was constructed to
Learn more about subscription options.
Register Now for a free account.
Emergency Medicine, Neurology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only